Cholesterol-lowering drugs may contribute to skin disorders. - GreenMedInfo Summary
[Antilipemic drug-induced skin manifestations].
Hautarzt. 1995 Feb ;46(2):76-80. PMID: 7706076
Systemically administered lipid-lowering drugs can induce eczema, ichthyosis, or psoriasis as side effects. Common abnormalities in these diseases are a rough, scaly skin, a disturbed permeability barrier and disturbed epidermal proliferation and differentiation. The disturbed epidermal differentiation is accompanied by changes in the keratin composition and the cornified envelope proteins as well as by changes in the lipid composition. Lipid-lowering drugs do not necessarily all cause the same diseases, because they inhibit different steps in the cholesterol synthetic pathway. The lipid-lowering drugs lovastatin (Mevacor), simvastatin (Zocor) and pravastatin (Selipram) can cause eczema; these drugs inhibit an early step of cholesterol biosynthesis, viz. HMG CoA reductase activity. The lipid-lowering drugs triparanol and diazacholesterol inhibit a late step in cholesterol biosynthesis, delta-24-sterol reductase, and they can induce ichthyosis or palmoplantar hyperkeratosis. In contrast, systemically applied gemfibrozil, which mainly lowers triglycerides, can cause an exacerbation of psoriasis. These observations show the importance of the lipid metabolism in the pathogenesis of eczema, ichthyosis, and psoriasis.